Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 31, 2019, 6:44 PM MDT for Otero County, New Mexico; Hudspeth County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 6:44 PM MDT (00:44 UTC)
- Expired
- May 31, 2019, 7:30 PM MDT
- In force
- 46 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otero County, NM, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:28 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:22 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 31, 3:22 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 322 PM MDT Fri May 31 2019 .SYNOPSIS... The Borderland will continue to see an inflow of gulf moisture, through the weekend, on nightly pushes from the east. With daytime heating, there will be daily chances for isolated to scattered showers and thunderstorms each afternoon through the evenings. Temperatures will hover near seasonal normals. The far western areas will be drier with better rain and storms chances from the Rio Grande valley and areas east. In fact, stronger storms, and heavier rainfall is more likely east. It appears the pattern will change after mid week with drier air and few to no storms across the region after Wednesday of next week. && .DISCUSSION... The synoptic scale pattern is locked in place through early next week with little evolution through this period. Aloft we see a deep trough/low to our west with weak high pressure to our east. The surface pattern is also mostly fixed in place with a minor surface trough over our region and broad high pressure over the southeastern U.S. This pattern is not expected to change much through next Wednesday. At lower levels we will keep a moist east fetch with gulf moisture vacillating west and east across the CWFA. Aloft a southwesterly fetch will keep the potential for weak shortwave disturbances to track over the region. Those are hard to foresee more than 12-24 hrs out. None the less, it will likely be the combination of the increased moisture with daytime heating and orographic lift that will generate daily rounds of afternoon and evening showers and thunderstorms. With the pattern generally stagnant through TUE/WED, the temperatures will be mostly flat day-to-day, with daily highs near, or slightly above seasonal averages. Night time lows will be mild with the higher dewpoints keeping them up a bit. Skies will be quite variable with fewer clouds in the early daytime hours, with clouding each afternoon, and plenty of clouds in the evening and overnight hours. The precipitation pattern looks like this: Less atmospheric moisture as you move toward the Continental Divide, with increasing atmospheric moisture as you move east through the Rio Grande valley into our eastern zones. Thus we have PoPs near zero/to zero west...and increase them as you move east. This pattern holds each day through Wednesday. In addition, dynamics are much stronger east vs west. Thus there is a severe threat for the areas east of the Rio Grande, but those parameters do diminish over time as the winds aloft slacken and reduce the shear. Rain amounts will also be graduated from west to east, with none to few hundredths west...to near 1 inch east. Wednesday onward the pattern transitions as the upper low to our west ejects east and a high pressure ridge moves in from the west. This will make for deep southwest to west flow across the region and effectively sweep out the moisture to the east. Thus we will end PoPs bring back dry conditions for the forecast. 14-Bird && .AVIATION...Valid 01/00Z-02/00Z... An influx of low level moisture will create scattered thunderstorm chances east of the Rio Grande through 2-4Z. Convective allowing models keep storms east of KELP, affecting mainly Hudspeth and Otero counties. Therefore have continued to keep VCTS in the KELP TAF for now, but will continue to monitor the terminal. Soundings show clouds lowering at KELP and KLRU to 050-070 BKN-SCT through 0-3Z. East/southeast wind 5-15 knots through 0-3Z, becoming less than 10 knots thereafter. Low-end shower chances continue overnight for KLRU and KELP as moisture continues to increase (ceilings lower back down to SCT 050-070 by sunrise), however the better chance for storms for all terminals will be tomorrow after ~15-17Z. 33-Reynolds && .FIRE WEATHER... Scattered thunderstorms are expected east of the Rio Grande this afternoon and early evening where a dryline has set up. Deeper moisture begins to flow into the region overnight, pushing the dryline to roughly the Continental Divide. This will continue shower and thunderstorm chances through the day tomorrow, while drier southerly flow continues over far SW New Mexico. Dry lightning strikes can't be ruled out over the Gila region Friday. This overall weather pattern (with a dryline and shower chances in the moist sector/dry lightning risk) will repeat each day through at least Tuesday. The westward progression of low level moisture will be key in determining daily precip and dry lightning risk, but overall the pattern continues to favor rain chances east of the Divide. Winds over the dry sector in far SW New Mexico will be overall light, preventing critical fire weather conditions. 33-Reynolds && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 94 67 94 / 50 20 10 30 Sierra Blanca 62 88 62 86 / 40 50 40 40 Las Cruces 61 90 60 91 / 30 20 10 20 Alamogordo 61 89 62 91 / 30 30 10 30 Cloudcroft 45 68 48 68 / 40 50 30 50 Truth or Consequences 61 88 61 90 / 20 20 0 20 Silver City 55 84 55 84 / 0 0 0 0 Deming 59 93 58 92 / 10 10 0 10 Lordsburg 57 92 56 92 / 0 0 0 0 West El Paso Metro 67 92 67 93 / 40 20 20 30 Dell City 63 91 63 91 / 40 50 40 40 Fort Hancock 67 95 68 95 / 40 40 30 40 Loma Linda 64 87 64 86 / 50 30 30 30 Fabens 68 95 67 94 / 50 20 20 30 Santa Teresa 63 92 62 92 / 40 20 10 20 White Sands HQ 67 90 67 91 / 40 20 10 30 Jornada Range 59 89 59 90 / 30 20 10 20 Hatch 59 90 58 91 / 20 20 0 20 Columbus 64 95 62 94 / 20 10 0 10 Orogrande 64 89 64 89 / 40 30 20 30 Mayhill 50 76 52 77 / 40 50 30 50 Mescalero 48 76 50 78 / 30 50 30 50 Timberon 47 75 49 75 / 40 50 30 50 Winston 47 81 47 84 / 20 20 20 20 Hillsboro 56 86 56 89 / 20 20 0 10 Spaceport 57 88 56 89 / 20 20 0 20 Lake Roberts 48 83 49 84 / 0 20 0 10 Hurley 53 87 53 87 / 0 0 0 0 Cliff 48 91 47 92 / 0 0 0 0 Mule Creek 51 87 54 86 / 0 0 0 0 Faywood 56 87 56 87 / 10 10 0 10 Animas 56 95 56 94 / 0 0 0 0 Hachita 55 94 56 92 / 0 0 0 0 Antelope Wells 57 94 58 93 / 0 0 0 0 Cloverdale 55 89 56 88 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/33
In the hours before
Special weather statement, May 31, 5:45 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
545 PM MDT Fri May 31 2019
TXZ420-423-010030-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
545 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Acala, moving northeast at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
This storm will remain over mainly rural areas of west central
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3132 10581 3139 10596 3142 10595 3170 10592
3173 10582 3160 10555
TIME...MOT...LOC 2344Z 209DEG 23KT 3145 10586
DHUYVETTERSpecial weather statement, May 31, 6:07 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
607 PM MDT Fri May 31 2019
TXZ422-424-010045-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
607 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Indian Hot Springs, moving east at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Indio Mountains Research Station, Green River and Bosque Bonita.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3066 10499 3069 10501 3068 10503 3069 10504
3068 10505 3075 10512 3075 10516 3078 10516
3077 10518 3079 10519 3079 10522 3080 10521
3091 10491 3067 10492 3063 10498
TIME...MOT...LOC 0006Z 267DEG 24KT 3066 10535
DHUYVETTERSpecial weather statement, May 31, 6:34 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
634 PM MDT Fri May 31 2019
TXZ422-424-010115-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
634 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 715 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Frenchman Canyon, moving northeast at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Allamoore, Frenchman Canyon, Green River and Big Box, and I-10 by
Allamoore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3077 10518 3079 10519 3078 10521 3081 10522
3080 10524 3090 10533 3123 10491 3088 10491
TIME...MOT...LOC 0033Z 232DEG 30KT 3088 10520
DHUYVETTERThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:07 PM MDT | Special Weather Statement | EPZ | 38 min | |
| May 31, 6:34 PM MDT | Special Weather Statement | EPZ | 41 min | |
| May 31, 6:47 PM MDT | Special Weather Statement | EPZ | Otero | 43 min |
| May 31, 7:30 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| Jun 1, 1:18 PM MDT | Special Weather Statement | EPZ | Otero | 42 min |
| Jun 1, 1:24 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 51 min |
| Jun 1, 1:54 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 24 min |
| Jun 1, 2:08 PM MDT | Special Weather Statement | EPZ | 52 min | |
| Jun 1, 2:16 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 44 min |
| Jun 1, 2:46 PM MDT | Special Weather Statement | EPZ | 44 min | |
| Jun 1, 2:54 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 21 min |
| Jun 1, 3:00 PM MDT | Special Weather Statement | EPZ | Otero | 15 min |
| May 31, 7:03 PM MDT | Special Weather Statement | EPZ | Hudspeth | 42 min |
| May 31, 7:34 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.